MOSHE KUSHNIR, M.D.; RUTH WEINSTEIN, M.D.; BARUCH LANDAU, M.D.; GABRIEL SHAVIT, M.Sc.; MARCO BECHAR, M.D.; NATAN GADOTH, M.D.
Administration of phenytoin may be associated with decreased serum levels of various thyroid hormones although the patients are clinically euthyroid and their thyrotrophin levels normal (1). Only rarely is phenytoin in combination with other anticonvulsants related to clinical hypothyroidism, probably by inducing autoimmune thyroiditis (2, 3). We report the case of an epileptic woman in whom severe hypothyroidism concomitant with phenytoin intoxication appeared when she was on long-term phenytoin maintenance.
A 70-year-old woman who had had epilepsy for 6 years was being treated with phenytoin, 100 mg three times a day. Two months before hospitalization she began having progressive disorientation
KUSHNIR M, WEINSTEIN R, LANDAU B, SHAVIT G, BECHAR M, GADOTH N. Hypothyroidism and Phenytoin Intoxication. Ann Intern Med. 1985;102:341–342. doi: 10.7326/0003-4819-102-3-341
Download citation file:
Published: Ann Intern Med. 1985;102(3):341-342.
Emergency Medicine, Endocrine and Metabolism, Thyroid Disorders.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use